Healthcare & Clinical
San Francisco Syncope Rule (CHESS Mnemonic) for 7-Day Serious Outcome Risk
Evaluate the 5-item San Francisco Syncope Rule (CHESS: CHF history, Hematocrit < 30%, Abnormal ECG, Shortness of breath, triage Systolic BP < 90 mmHg) to flag high-risk emergency syncope.
Catch life-threatening arrhythmia, hemorrhage, and PE behind transient loss of consciousness!
Distinguishing benign vasovagal fainting from lethal cardiac or hemorrhagic syncope is a classic emergency-medicine challenge! Quinn et al.'s San Francisco Syncope Rule uses the five-letter CHESS mnemonic: History of Congestive Heart Failure (C), Hematocrit < 30% (H), Abnormal ECG or rhythm strip change (E), complaint of Shortness of breath (S), and triage Systolic blood pressure < 90 mmHg (S)!
Unlike additive point scales where 1 point is still "low risk," the San Francisco Syncope Rule is a binary ANY-ONE-POSITIVE decision rule: if CHESS count = 0, 7-day serious outcome risk (death, MI, arrhythmia, PE, stroke, major hemorrhage) is < 1%–2%; if ANY single CHESS predictor is present (CHESS >= 1), the patient is NOT low-risk and warrants inpatient telemetry or diagnostic workup!
| Syncope Presentation | Active CHESS Predictors | CHESS Flag Count | Disposition Guidance |
|---|---|---|---|
| Uncomplicated Vasovagal Faint | CHF=0, Hct=41%, ECG=0, SOB=0, SBP=118 | 0 of 5 predictors | Low Short-Term Risk (CHESS = 0) |
| Occult GI Bleed Syncope | Hct = 27% (< 30%) | 1 of 5 predictors | Not Low-Risk (CHESS >= 1: Workup!) |
| Cardiogenic Syncope | CHF=1, Abnormal ECG=1, SBP=84 (< 90) | 3 of 5 predictors | Not Low-Risk (CHESS >= 1: Workup!) |
Total Positive CHESS Predictor Count (0 to 5 Flags)
Sums binary 0/1 flags for CHF (B2), Abnormal_ECG (B4), and Shortness_of_Breath (B5) alongside continuous cutoffs Hematocrit < 30% (B3) and Triage_SBP < 90 mmHg (B6).
=IF(OR(B2 < 0, B2 > 1, B3 <= 0, B3 > 75, B4 < 0, B4 > 1, B5 < 0, B5 > 1, B6 <= 0), "Invalid CHESS Inputs", --(B2 = 1) + --(B3 < 30) + --(B4 = 1) + --(B5 = 1) + --(B6 < 90))San Francisco Syncope Rule Risk Classification (CHESS = 0 vs >= 1)
Flags any patient with >= 1 CHESS criterion as Not Low-Risk for 7-day serious adverse events.
=IF((--(B2 = 1) + --(B3 < 30) + --(B4 = 1) + --(B5 = 1) + --(B6 < 90)) >= 1, "Not Low-Risk (CHESS >= 1: Further Evaluation)", "Low 7-Day Risk (CHESS = 0)")Try the example
Use the original values or change them to test your understanding.